And a question to kick off this thread is this: how many of the people who have developed side effects after tx have noticed changes in really core functioning...such as problem solving, brain function, memory and thought processes, walking and gait disturbances, strange feelings in limbs and spinal area, like burning and numbness, balance problems, and severe lack of any kind of normal energy, along with periods of lapsing into almost a 'narcoleptic' state, where you feel almost detached from your surroundings and drifting into a 'dreamy' trance on and off during the day? Please feel free to add or elaborate on your symptoms, and which are the most difficult, or frustrating.
It would also be helpful if they posted what treatment they had, genotype, and length of treatment and number of times they went through it... :0)
I am "transplanting' your post to this updated thread, so that we can use this for the interactions on LongTerm sides. Here was your recent post:
by goldcoast70860, 1 hour ago
To: DoubleDoseYou made the comment that about having studies done, I wholeheartedly agree. I was treated in Australia in 1999-2000. I had prevously been treated in the US with Interferon at the standard dose of 9 mil units a week, 3 mil on Monday, Wednesday and Friday - what a rollercoaster. I tolerated that treatment as far as I can remember but in 1999 my treatment started in Australia, where they actually do "experimental" trials, your treatment isn't mandated by your health insurance like it is in the US. I was on 7 mil units of interferon and 800 mg of Ribavirin DAILY. The possible side effects was in the little box with each vial of interferon. It was written in such small prints I had to read it with a magnifying glass and it was double sided. After a few months on treatment I thought I had just about all the side effects but after treatment many of the side effects went away and I felt pretty good but I never got back to normal. My thinking and decision making was foggy, fatigue set in, I became anxious and lost weight. I could go all day and not even think about eating, I make myself eat now and try to have a decent diet. My joint pain has slowly gotten worst and I have a bad back from a previous accident. I haven't worked in quite a while but I am alive which may not have been the outcome if I didn't do the treatment so what's the answer? I would like some bona fide information about the long term effects, certainly there are enough people out there who could start a campaign to find out how to do this. What are the long term effects, what can be done to help deal with them and what percent of people have them. These are things that I would like to know. Who does this type of research? On a different note I see many acronyms used that I don't recognise like SOC,DDA,tx and SVR. When I was on interferon my dose was always in Million of units. Can you tell me what these acronyms mean and how do they describe the dosage, even in the US I was told I was taking 9 million units of interferon a week but I never see that term used. I hope this can help and I would be willing to do whatever I could to start some sort of campaign started. Kindest Regards - Ron
DoubleDose comment.... I will try to give MY take on your question s later when I get back home. Have meetings today. Thanks for your follow up!!!
Should have put this here....
by willbb , 5 minutes ago
Sorry to hear you are having such a hard time post tx.I see you have been around here for a very long time and I imagine you have seen more of your share of posts from folks discussing their problems with a whole array of things post treatment.
I am one who believes that any drug we take .be.it any OTC or any prescribed meds are going to have side effects.Obviously some of these are fairly benign in nature and others much more severe. However I guess with any thing we take ,the benefit must always be weighed against risk.
Interferon ,is certainly a powerful toxic drug.. you would think it would have to be to do what we are asking it to do....kill millions of virons that have evolved and got very strong over thousands of years. It would be extremely naive to think that taking this for as long as we sometimes do would not have any adverse effects on us and sometimes long lasting and fairly serious ones.
However the fact remains that for many people this drug works...to rid us of a potentially life threatening disease,so again benefit vs. risk.
I don't really understand how you would think that Pharma is about to spend hundreds of millions of dollars to do any studies to tell them what they already most probably know...that the drug they sell us for huge profits has adverse affects. Especially in light of the fact they also know their is currently tens of millions of people lined up as we speak ready to purchase this drug.
However do we not have to give them some credit for currently conducting trials to get this drug out of the mix for treatment of HCV.
My post here is not to minimize the way some folks are troubled by after effects of treatment and I am certainly not one of the so called naysayers of the harm they may cause., however the fact remains until the meds get safer and more efficient this particular med is saving lives
New people to this site and I hope you would agree should certainly know that tx.drugs may have side effects and that may even be long lasting .however the other side of all that is the eradication for many ,of this nasty virus.
I don"t usually do a long rambling post like this..and my apologies for such..I just wanted to throw my cent in ..also to anybody new that is interested I have had NO residual side effects from treatment...albeitI I only treated for 17 weeks .. so maybe not a true gauge however the 18 shots of interferon I did do did not seem to harm me and fortunately I know there are othes in my situation...so there is another side to the story.
Again ...just my 1 cent
While I understand much of what you're saying, I don't understand the concept that we're fair game for any side effects that come along from a drug that is FDA / Health Canada approved. There are a number of cases where additional side effects came along after a drug was approved, those side effects were reported by patients and doctors alike and the drug companies did nothing. Those same drug companies were then fined for knowingly putting the public at risk when additional information came to light about potentially harmful aspects of drugs on the market. There are other cases of approved drugs being pulled from the market or having black box warnings added to them as a result of new information. This new information would come from patients who were using these drugs and the doctors that treated them. Thankfully these reports were made for the benefit of others coming along who would also be using these drugs. Health Canada has a mechanism for reporting new side effects from drugs on the market for this reason. Clearly nobody expects patients to just put up with whatever new side effects come along but
Certainly one weighs the benefits vs the risks. However, I don't see how we're helping people truly evaluate the benefit vs risk equation if we don't continue to report on side effects experienced from the drugs we're taking, not just interferon. How do you pick and choose what side effects to share with people when they're asking their risk level? We talk about the potential for depression and auto-immune diseases, why not talk about other side effects that come to light with continuing usage of interferon? That seems only prudent and responsible to those coming along after us.
We're not able to run our own clinical drug trials and we depend on the legitimacy of those FDA / Health Canada approvals and then I think it's our duty to report side effects that could be harmful to others. I think that as other potential side effects become known, they should be reported and it should be reviewed by the appropriate bodies and if found to be a true additional side effect of any drug, including interferon, it should be included in the literature we review when we're assessing benefit vs risk.
It's certainly a challenge to present the risks associated with interferon in a correct light that doesn't unduly scare someone but also properly informs them. Difficult balance.
Yes I agree there is both sides